Alert archive / Iowa / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

June 11, 2012Des Moines County, Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this special weather statement at Jun 11, 2012, 3:56 AM CDT for Des Moines County, Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2012, 3:56 AM CDT (08:56 UTC)
Expired
Jun 11, 2012, 5:00 AM CDT
In force
64 min
Issued by
NWS Quad Cities, IA

Counties Des Moines County, IA, Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WWUS83 KDVN 110856
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 AM CDT MON JUN 11 2012

IAZ064-067-068-078-089-ILZ015-016-024>026-111000-
DES MOINES-HENDERSON-HENRY-JOHNSON-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-
356 AM CDT MON JUN 11 2012

...STRONG THUNDERSTORMS WITH GUSTY WINDS...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NICHOLS TO GRANDVIEW
TO MEDIAPOLIS...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  TOOLESBORO...OAKVILLE AND FRUITLAND AROUND 400 AM CDT...
  NEW BOSTON AND MUSCATINE AROUND 405 AM CDT...
  MANNON...KEITHSBURG...ELIZA AND OQUAWKA AROUND 410 AM CDT...
  JOY AROUND 415 AM CDT...

WINDS UP TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE 
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL 
THESE STORMS HAVE PASSED.

LAT...LON 4123 9126 4155 9140 4160 9056 4124 9039
      4115 9038 4114 9043 4092 9044 4086 9129
TIME...MOT...LOC 0855Z 270DEG 35KT 4146 9123 4123 9113
          4095 9115

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 11, 3:40 AM CDT, 16 minutes earlier.

Area forecast discussion, Jun 11, 3:40 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT MON JUN 11 2012

.DISCUSSION...
SHORT TERM...TODAY AND TONIGHT...

TODAY...AREAS OF SHOWERS AND STORMS UTILIZING SOME LINGERING DCAPE
OF OVER A 1K J/KG TO FLARE UP SOME AND POSSIBLY PRODUCE WIND GUSTS
UP TO 50 MPH IN NORTHEASTERN MO INTO SOUTHEASTERN IA ATTM...BUT
LARGER MORE ORGANIZED CONVECTIVE CLUSTER IN NORTHWESTERN MO WILL TAKE
OVER AS IT DEVELOPS INTO CENTRAL MO THIS MORNING. THUS AGREE WITH
BULK OF SHORT RANGE HIRES MODELS AS WELL OLD STANDBYS OF THE UKMET
AND ECMWF OF SUGGESTING A CONTINUED WEAKENING TREND AS THE ACTIVITY
PUSHES EAST ACRS THE DVN CWA THIS MORNING. SOME LUCKY AREAS GETTING
VERY LOCALIZED HALF INCH PLUS AMOUNTS WITH THE STRONGER CELLS THIS
MORNING...BUT CONTINUE WITH THE IDEA THAT THE BULK OF THE AREA TO GET
A QUARTER INCH OR LESS WITH THE ENTIRE FRONTAL PASSAGE AND ASSOCIATED
CONVECTION. THE FROPA PROCESS SHOULD BE ALONG THE FAR EASTERN CWA BY
MID AFTERNOON AND SHORT RANGE MODELS IN GOOD AGREEMENT WITH THAT
TIMING. WILL WALK THE POPS FROM WEST TO EAST ACRS THE CWA THIS
MORNING...THEN KEEP MODERATE CHC POPS FOR SOME SCTRD REDEVELOPMENT IN
THE VCNTY OF THE PASSING FRONT EAST OF THE MS RVR THIS AFTERNOON.
WILL ALSO HAVE TO WATCH OUT FOR MIDDAY OR AFTERNOON REDEVELOPMENT
ALONG ANY MORE WEST-TO-EAST ORIENTED OUTFLOW BOUNDARIES THE CURRENT
ACTIVITY MAY TRY TO LAY OUT THIS MORNING. NO CURRENT MODEL WILL BE
ABLE TO HANDLE THAT POTENTIAL. WITH STORM EXIT AND ASSOCIATED DEBRIS
DECAY THIS AFTERNOON...WARM LOBE OF THERMAL RIDGING DRAWN UP ALONG
THE FRONT WILL ALLOW TEMPS TO RECOVER NICELY INTO THE MID OR EVEN
UPPER 80S IN SOME LOCATIONS. OTHER AREAS WHERE CLOUD COVER/DEBRIS
LINGERS LONGER SUCH AS THE FAR SOUTH AND EAST MAY BE HELD DOWN IN THE
LOWER 80S.

TONIGHT...WILL GO DRY AFTER 00Z WITH SEASONABLY STRONG 1025+ MB
HIGH DUMPING DOWN THE NORTHERN PLAINS AND UPPER MS RVR VALLEY
SCOURING THINGS OUT. ASSOCIATED NORTHWEST BOUNDARY LAYER FLOW MAY
BECOME RATHER BREEZY GUSTING OVER 25 MPH LATE THIS AFTERNOON AN THE
EVENING...BEFORE DECREASING BACK TO 10-15 MPH FOR THE OVERNIGHT
PERIOD. COOL AIR ADVECTION AND DRIER AIR INFLUX SHOULD TRANSLATE
INTO LOWS BY TUE MORNING WELL DOWN IN THE 50S.      12

.LONG TERM...TUESDAY THROUGH SUNDAY...

MAIN FORECAST CHALLENGE IN THE LONGER RANGE IS PRECIP CHANCES NEXT
WEEKEND.

GFS CONTINUES ITS WET BIAS THROUGH THE PERIOD WHILE THE ECMWF IS
MORE CONSERVATIVE...AND THUS HAVE FAVORED MOISTURE FIELDS FROM THE
ECMWF.

STARTING OUT THROUGH THE WORK WEEK...WITH QUASI-ZONAL FLOW
ESTABLISHED OVER THE REGION...SEVERAL WEAK SHORT WAVES ARE PROGGED
TO TRAVERSE THE REGION IN THE TUESDAY-WEDNESDAY TIME FRAME.
HOWEVER...CONFIDENCE IN MODEL HANDLING OF THESE WAVES WILL NEGATE
INTRODUCTION OF ANY PRECIP CHANCE.

BY LATE THURSDAY...LONG RANGE MODELS DEPICT AN UPPER RIDGE BEGINNING
TO BUILD INTO THE UPPER MISSISSIPPI VALLEY AND GREAT LAKES REGION.
RESULT WILL BE A DRY AND WARMER START TO NEXT WEEKEND.  IF CURRENT
MODELS TRENDS CONTINUE...WILL NEED TO BUMP TEMPS UP LATE IN THE WEEK
AS MUCH OF THE AREA COULD SEE 90+ TEMPS FRIDAY INTO SUNDAY.

NEXT REAL PRECIP CHANCES COME EARLY NEXT WEEK WHEN THE MODELS
CONTINUE TO SUGGEST A SHIFT IN THE LONG WAVE PATTERN WITH A TROUGH
DEVELOPING OVER THE WESTERN CONUS AND THE RIDGE SLIDING OVER THE
EASTERN US.  NOT SURPRISINGLY...THIS MORNINGS RUNS ARE CONSISTENT IN
THIS THEME WITH YESTERDAYS RUNS BUT SLOWER. POPS HAVE BEEN REMOVED
FOR EARLY IN THE WEEKEND AND REDUCED FOR SUNDAY AS THE PATTERN SHIFT
IS EXPECTED TO BE EVEN SLOWER THAN CURRENTLY PROGGED BY THE MODELS
AND UPPER RIDGING SHOULD SUPPRESS PRECIP FOR THE BULK OF THE
WEEKEND.  WOULD NOT BE AT ALL SURPRISED TO SEE NEXT RUNS COME IN
EVEN SLOWER.   /DMD/

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS NEAR A COLD FRONT IN CENTRAL IOWA WILL
CONTINUE TO SPREAD EAST OVER EASTERN IOWA INTO FAR WESTERN IL THIS
MORNING AND IMPACT MOST OF THE TERMINALS. THE ACTIVITY IS EXPECTED TO
WEAKEN SOME AS IT MOVES TOWARD INTO WESTERN IL...BUT BRL AND DBQ MAY
BE IN LINE FOR AT LEAST MVFR CONDITIONS WITH APPROACHING STORMS
THROUGH 11-12Z THIS MORNING. COVERAGE QUESTIONS REMAIN AS THE SHOWERS
AND STORMS APPROACH KMLI. AFTER THE COLD FRONT MOVES THROUGH THIS
MORNING...WEST WINDS AND VFR WEATHER WILL REESTABLISH BEHIND EXITING
STORMS THROUGH THE DAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

12/DMD
Hazardous weather outlook, Jun 10, 4:44 AM CDT, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT SUN JUN 10 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
444 AM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PUSHING INTO THE AREA WILL PRODUCE THUNDERSTORMS IN THE
OUTLOOK AREA LATER TONIGHT AND INTO EARLY MONDAY MORNING. LATEST
INDICATIONS SUGGEST THAT MOST OF THE STORMS WILL BE WEAKENING AFTER
MIDNIGHT AS THEY COME ACROSS THE AREA FROM WEST TO EAST. BUT A FEW
STRONG TO SEVERE STORMS MAY STILL OCCUR LATE SUNDAY EVENING GENERALLY
IN AREAS WEST OF A LINE FROM MANCHESTER IOWA...TO CEDAR RAPIDS...AND
TO FAIRFIELD IN SOUTHEAST IOWA. LARGE HAIL AND DAMAGING WINDS WOULD
BE THE MAIN THREATS WITH ANY SEVERE STORM THAT MOVES INTO OR DEVELOPS
IN THE OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY. IT IS TOO EARLY
TO DETERMINE THE TIMING OR INTENSITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED TONIGHT
WEST OF THE MISSISSIPPI RIVER.

12/DMD

In the hours before

Special weather statement, Jun 11, 1:44 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 AM CDT MON JUN 11 2012

IAZ040-041-051-052-110745-
BENTON-BUCHANAN-DELAWARE-LINN-
144 AM CDT MON JUN 11 2012

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEASTERN IOWA...

AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRBANK TO
BRANDON...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ROWLEY...INDEPENDENCE AND HAZLETON AROUND 150 AM CDT...
  WALKER AROUND 155 AM CDT...
  STANLEY AND QUASQUETON AROUND 200 AM CDT...
  WINTHROP AND AURORA AROUND 205 AM CDT...
  LAMONT AND MASONVILLE AROUND 215 AM CDT...

WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH THESE STORMS. THESE WIND
GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS.
SMALL BRANCHES MAY ALSO FALL.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4265 9141 4264 9140 4232 9139 4227 9206
      4231 9207 4246 9207 4247 9209 4264 9209
      4265 9208
TIME...MOT...LOC 0640Z 267DEG 28KT 4263 9200 4230 9195

12
Special weather statement, Jun 11, 3:14 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 AM CDT MON JUN 11 2012

IAZ076>078-087>089-098-099-MOZ009-010-110915-
CLARK-DES MOINES-HENRY-JEFFERSON-KEOKUK-LEE-LOUISA-SCOTLAND-VAN
BUREN-WASHINGTON-
314 AM CDT MON JUN 11 2012

...STRONG THUNDERSTORMS WITH GUSTY WINDS...

AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEAST
OF SIGOURNEY TO 8 MILES SOUTHWEST OF BONAPARTE...MOVING EAST AT
40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  PLEASANT PLAIN...STOCKPORT AND BONAPARTE AROUND 315 AM CDT...
  BRIGHTON AND LOCKRIDGE AROUND 320 AM CDT...
  COPPOCK...HILLSBORO AND ROME AROUND 325 AM CDT...
  WAYLAND AND WESTWOOD AROUND 330 AM CDT...

WINDS OF 40 TO 50 MPH...MAY OCCUR WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4131 9127 4067 9114 4060 9198 4124 9208
TIME...MOT...LOC 0810Z 271DEG 36KT 4112 9193 4061 9184

12
Special weather statement, Jun 11, 3:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 AM CDT MON JUN 11 2012

IAZ064-067-068-078-089-ILZ015-016-024>026-111000-
DES MOINES-HENDERSON-HENRY-JOHNSON-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-
356 AM CDT MON JUN 11 2012

...STRONG THUNDERSTORMS WITH GUSTY WINDS...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NICHOLS TO GRANDVIEW
TO MEDIAPOLIS...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  TOOLESBORO...OAKVILLE AND FRUITLAND AROUND 400 AM CDT...
  NEW BOSTON AND MUSCATINE AROUND 405 AM CDT...
  MANNON...KEITHSBURG...ELIZA AND OQUAWKA AROUND 410 AM CDT...
  JOY AROUND 415 AM CDT...

WINDS UP TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4123 9126 4155 9140 4160 9056 4124 9039
      4115 9038 4114 9043 4092 9044 4086 9129
TIME...MOT...LOC 0855Z 270DEG 35KT 4146 9123 4123 9113
          4095 9115

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:44 AM CDTSpecial Weather StatementDVNBuchanan61 min
Jun 11, 3:14 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Lee, Louisa, Van Buren61 min

Nearby

Special Weather Statements in Iowa, 2012Special Weather Statements in Illinois, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.